It is important that patients and their medical attendants know that baclofen has a withdrawal syndrome if it is stopped abruptly. This is particularly true if the patient has taken baclofen for more than 2-3 months, especially at high doses. It is usually simply very unpleasant but can be very serious, especially if not recognised and treated by restarting baclofen.

To put baclofen withdrawal into context, remember that alcohol and benzodiazepines also have similar withdrawal syndromes terms of severity and symptoms.

These withdrawal syndromes don’t overlap to the extent that baclofen withdrawal can be fixed by either alcohol or benzodiazepines. Giving them will reduce the severity of some of the baclofen withdrawal symptoms but not the confusional state which is generally seen.

The baclofen withdrawal syndrome (BWS) is seen after treatment has continued for months – in one paper looking at 23 reported cases of BWS, the minimum duration of oral baclofen treatment was 5 months. BWS can occur at any dosage level but mostly when stopping high dose baclofen, as would be expected.

The BWS is much more severe and serious with intrathecal baclofen treatment because of the precipitous drop in baclofen concentrations in the brain but this route of administration is not used in the treatment of alcoholism.

Baclofen treatment may be abruptly ceased for a number of reasons. The patient may decide to stop it because of side effects, running out of baclofen or other reason. Sometimes it is stopped before procedures such as surgery. Or the patient may suffer an injury or illness which leads to inadvertent cessation.  Either the patient is unable to give the information or the medical team does not realise the significance of baclofen cessation.

If there is concern about the risk of BWS, a Medic Alert bracelet is the safest way to ensure this information is not missed. This may be the case if the patient requires a high dose of baclofen, has multiple medical issues requiring frequent admissions or procedures or if the patient has cognitive impairment or few close contacts.

The Symptoms of Baclofen Withdrawal Syndrome (BWS):

The typical symptoms are anxiety, agitation, confusion, delusions and hallucinations – auditory or visual. More severe cases have an agitated delirium and can have new onset seizures. BWS is often mistaken for encephalitis if the alcohol history and baclofen treatment are not known.

BWS can be mistaken for alcohol withdrawal if the alcohol history is known but not that the patient is taking baclofen. Alternatively the baclofen treatment is known about but not that abrupt cessation causes a withdrawal syndrome.

The patient may be treated with benzodiazepines initially, on the assumption that the problem is alcohol withdrawal. This will help baclofen withdrawal to some extent but will not resolve it. The confusional state will remain until baclofen is given or until 5-7 days pass and the BWS resolves without treatment.

Patients and their entourage need to be very aware of this issue so they can ensure that baclofen treatment is not abruptly stopped for any reason.

Treatment of BWS:

The simplest treatment for BWS is to restart the baclofen at the previous dose as soon as possible. The symptoms will disappear within hours and the patient returns to normal. If the patient cannot swallow eg unconscious, it will be necessary to administer the baclofen via nasogastric tube as there is no intravenous or intramuscular formulation. Even if there is poor gastric emptying, the baclofen stays active while in the stomach and is well absorbed in the proximal small intestine.

If the baclofen is to be ceased for any reason, the dose should be weaned down over 1-2 weeks. A ballpark figure would be 10mg/day decrease for doses over 100mg/day and 5-10mg/day for doses under 100mg/day.  If symptoms of BWS appear during the cessation period, the patient should immediately go back up to the previous dose for a couple of days and then start reducing the dose again but more slowly.

START TYPING AND PRESS ENTER TO SEARCH